Aa
A
A
A
Close
Gastroenterology Community
31.5k Members
Avatar universal

bilary type pain-severe

I have bouts of severe upper right quadrant pain radiating below my scapula that began in the early 80"s after my last child was born and I was in my late 20's; I'm 55. Anticholinergics helped, as did H2 blockers then omiprizole,until the late 90's. Pain & gastritis were also aggravated by a med for trigeminal/occipital neuralgia--which was dc'd. In the late 90's: I failed two HIDA with CCK scans & my gallbladder was removed, without improvement. An ERCP with mannometry showed elevated pressures, so Oddi sphincterotomy was done w dx SODIII (my labs are always normal.)No improvement, postop pancreatitis. I also have GERD,IBS,Celiac ds w DH,(on GF diet 5+ yrs)gastroparesis,chronic constipation (had freq stools & hypermotility until mid/late 90;s), redundant looping colon, chronic/acute gastritis, & rectocele.(I had rectocele surgery late 90's=partial repair.The post op rectal stricture+ its pain resolved recently.).Hx acute/chronic duodenitis & gastritis on previous EGD's, this year just gastritis.I was not able to tolerate most foods, so lived on lowfat yogurt & morphine & fentanyl from 2000-2008. I dc'd the opiates last year, and began eating a low fat varied diet, but poorly tolerate fats, proteins, fiber, and of course sodas, alcohol, caffeine, etc. I take Miralax, Prilosec,and domperidone(ac);  prns: Zofran, Restoril,+ Flexeril(for the muscle spasms from biliary type pain below scapula). I also have frequent nausea and poor appetite & am underweight w. very poor activity tolerance/stamina. I was post-menopausal for several years, when my periods resumed 15 months ago (during the morphine withdrawal, presumably from the physical stress; w. neg uterine bx). This month no menses; having hot flashes. Could hormones be a trigger or factor? Physical stress and fasting are factors. The bouts of pain have increased in  frequency, severity & persistence the past 2-3 months, responding well to fentanyl, but I need an alternative. Elavil didn't help in the past. Could constipation be a factor? Miralax can worsen the pain, so I skip doses when pained. The domperidone is ordered ac, TID, but I usually only eat one or two meals a day...might increasing it to TID help? Could other dysfunction be causing or aggrevating this pain? Could another diagnosis be the source...or some interaction between my dxs? Any suggestions for tests or treatments to consider? I had a workup in 2000, showing bile reflux, gastritis, duodenitis, and the other dxs continued..IBS,GERD, SODIII, etc.My BP elevates with severe pain...does that sort of hypertension have negative effects? (The dystolic goes to 120+). Last week, my GI doc mentioned 2 meds or maybe another ERCP, but when I called his nurse about those,she returned with a suggestion of  resuming opiates in pain management, which would be my LAST resort. I'm using nutritional software & trying to figure out what affects this pain & how it is triggered. One day a sip of water will set it off, or going too long without eating, other times I will eat and drink things I should avoid, or fast all day, without consequences. I am on a low stress lifestyle, bland low fat gluten free diet, and generally avoid the common triggers. Other info: during a gyn lap in late 90's for ovarian bleeding/pain, with normal gyn results, found grossly enlarged, misplaced section of colon...adhesions cut, resumed normal appearance when set in its proper location-no change in sxs. Mid-80's appendectomy found very enlarged lymph nodes in upper abdomen (messynteric?),presumed associated with chronic, acute URQ pain...then dx'd as duodenitis w gastritis (back then bilary test was xray, no stones so "negative"). That was my first surgery, and noted ahesions from bowel to bladder. If I must return to opiates, I'm wondering if Stadol, used prn, might be an option, since it is similar to morphine and used prn and less habituating and less dangerous, and now available in a nasal form. (Before the morphine, other narcotics didn't relieve the pain, including injectibles, but I don't recall getting any Stadol.) I haven't found any info about GI/bilary pain and Stadol. Thank-you for any advice or suggestions! Ronda
4 Responses
Avatar universal
Ronda, a quick thought which doesn't cover all you're suffereing, but many with celiac cross-react with casein - major protein in diary. Are you cross-reactive?
Avatar universal
Have not had that test yet. Have tried being dairy free repeatedly, but since the pain comes and goes without clear cause or associations, I've not come to any conclusions. Being gluten free did not produce distinct improvement, but having been GF for over 5 years made me realize it helps and that I get DH outbreaks after accidental gluten ingestion. I will get casein test when I return to US. Currently planning to: resume avoidance of alcohol, sodas, etc., take prilosec bid, domperidone TID, decrease protein to 10% of calories & avoid fats extremely...(I know I need fats for vitamins like A,D,E,K, so the "no fat" will be temporary...And you get some fat in almost all protein.), quit dairy again, and ask my doc about trying nifediprine, a calcium channel blockerr that can reduce Sphincter of Oddi pressure/spasm, according to research I did today. Gonna start journaling & continue researching. Excellent suggestion!  Thanks, Ronda
Avatar universal
Ronda, check with the SOD group on yahoo groups. They know the best docs for treatment of the condition and a lot of the in's and out's of what goes on.

Hormones can definitively affect the biliary system, so don't discount that fact.

You might consider trying visceral manipulation if there's someone in your area that is well schooled in the technique. It can and does work for some cases. Don't know where you currently are, but if in France or Europe in general call or get in touch with some of the Barral practitioners. It's a well-known modality there, not so well-know in the U.S yet, but getting there.

You could also try nitroglycerin, if the nifediprine can't be tolerated.
Avatar universal
thanks again..will check out Yahoo & research visceral manipulation. I live in Austin Tx and Isla Mujeres, Mexico. I saw some folks get killer headaches from nitro when I was a clinical nurse; but it's worth the risk! Your input is appreciated, ronda
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem